Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 151, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2023, 1:09 AM CDT for 4 counties in Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2023, 1:09 AM CDT (06:09 UTC)
- Expired
- Jul 17, 2023, 2:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Adair County, IA, Audubon County, IA, Cass County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
143
WUUS53 KDMX 170609
SVRDMX
IAC001-009-029-077-170700-
/O.NEW.KDMX.SV.W.0151.230717T0609Z-230717T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
109 AM CDT Mon Jul 17 2023
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Cass County in southwestern Iowa...
Southwestern Guthrie County in west central Iowa...
Southern Audubon County in west central Iowa...
Northwestern Adair County in southwestern Iowa...
* Until 200 AM CDT.
* At 108 AM CDT, a severe thunderstorm was located near Brayton, or
10 miles south of Audubon, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Anita, Exira, Adair, Elk Horn, Casey, Menlo, Brayton, Wiota, Lake
Anita State Park and Anita Municipal Airport.
This includes Interstate 80 between mile markers 55 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4167 9502 4153 9431 4128 9466 4150 9507
4151 9504 4160 9504 4160 9508
TIME...MOT...LOC 0608Z 303DEG 26KT 4157 9498
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KCM3 follow-up statements
980
WWUS53 KDMX 170631
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
131 AM CDT Mon Jul 17 2023
IAC001-009-029-077-170700-
/O.CON.KDMX.SV.W.0151.000000T0000Z-230717T0700Z/
Cass IA-Guthrie IA-Audubon IA-Adair IA-
131 AM CDT Mon Jul 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHEASTERN CASS...SOUTHWESTERN GUTHRIE...SOUTHEASTERN AUDUBON
AND NORTHWESTERN ADAIR COUNTIES...
At 130 AM CDT, a severe thunderstorm was located near Anita, or 14
miles northeast of Atlantic, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Anita, Exira, Adair, Casey, Menlo, Brayton, Wiota, Lake Anita State
Park and Anita Municipal Airport.
This includes Interstate 80 between mile markers 58 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4164 9488 4153 9431 4128 9466 4147 9502
TIME...MOT...LOC 0630Z 303DEG 26KT 4149 9477
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KCM861
WWUS53 KDMX 170651
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
151 AM CDT Mon Jul 17 2023
IAC009-077-170659-
/O.CAN.KDMX.SV.W.0151.000000T0000Z-230717T0700Z/
Guthrie IA-Audubon IA-
151 AM CDT Mon Jul 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GUTHRIE AND
SOUTHEASTERN AUDUBON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4151 9485 4150 9435 4128 9466 4145 9494
TIME...MOT...LOC 0649Z 303DEG 30KT 4141 9457
$$
IAC001-029-170700-
/O.CON.KDMX.SV.W.0151.000000T0000Z-230717T0700Z/
Cass IA-Adair IA-
151 AM CDT Mon Jul 17 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHEASTERN CASS AND NORTHWESTERN ADAIR COUNTIES...
At 149 AM CDT, a severe thunderstorm was located 7 miles southeast of
Adair, or 9 miles northwest of Greenfield, moving southeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Anita, Adair, Casey, Lake Anita State Park and Anita Municipal
Airport.
This includes Interstate 80 between mile markers 64 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4151 9485 4150 9435 4128 9466 4145 9494
TIME...MOT...LOC 0649Z 303DEG 30KT 4141 9457
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KCM868
WWUS53 KDMX 170656
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
156 AM CDT Mon Jul 17 2023
IAC001-029-170706-
/O.EXP.KDMX.SV.W.0151.000000T0000Z-230717T0700Z/
Cass IA-Adair IA-
156 AM CDT Mon Jul 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS AND
NORTHWESTERN ADAIR COUNTIES WILL EXPIRE AT 200 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4151 9485 4150 9435 4128 9466 4145 9494
TIME...MOT...LOC 0656Z 303DEG 26KT 4139 9454
$$
KCMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:47 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 16, 11:47 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1147 PM CDT Sun Jul 16 2023 ...Updated for the 06z Aviation Discussion... .DISCUSSION.../Tonight through Sunday/ Issued at 230 PM CDT Sun Jul 16 2023 Key Messages: -Surface smoke expected to gradually diminish overnight. -Isolated to scattered showers/storms into tonight, some marginally severe. -Quiet and relatively pleasant mid-summer weather to end the work week. Convection in area of warm advection and theta-e advection remained mostly south and west of the area this morning into early afternoon. Some shower activity did clip the far southwest but with minimal impact. Meanwhile, smoke from Canadian fires remains relatively widespread across the state into this afternoon although with some signs of improvement. This has also once again kept afternoon highs from reaching the overall potential that otherwise would have occurred. A cold front will approach and move into northern Iowa by this evening and this may produce some isolated convection with main concern from gusty winds and possibly some hail across the north. Meanwhile, a moisture gradient exists over central Iowa this afternoon along with the higher instability and this may also act as a focus for convection into the evening and overnight as the front approaches. Some CAM members have continued to show widely scattered storms by mid evening near along this gradient (near I80 corridor) with the threat gradually shifting south overnight as the front pushes through the state. Given better instability with this convection, an isolated storm may produce some marginally severe hail along with gusty winds. The advance of the front should also help dissipate the smoke overnight with visibilities and air quality improving by daybreak on Monday. Quiet weather is expected on Monday into Monday night across central Iowa with cool temperatures and low humidity as a thermal trof passes just northeast of the area. Warm advection and moisture transport increase late Monday night into Tuesday morning across the Missouri River valley with convection increasing during the early morning hours. The bulk of the activity is expected to remain west of the area through Monday night where the focus of the low level jet remains. By Tuesday morning, the theta-e push enters southwest Iowa with convection spreading into the southwest forecast area. While some threat remains for showers and storms farther northeast, any precipitation should be lighter and more scattered with the bulk of moisture streaming into the convective complex across the southwest into midday. The convection is also expected to remain elevated with any severe threat originating from marginally severe hail. Heavy rain remains possible as well with a decent moisture fetch feeding into the convection. Lingering scattered showers remains possible into Tuesday evening across much of the area, however the main focus of the low level jet will be just southeast of Iowa where deeper convection is expected from northeast Missouri into Illinois. Iowa is between systems on Wednesday morning with a relative lull in forcing across the state and limited precipitation threat. A cold front does sweep through the state late in the day providing the focus for some isolated convection as cooler air arrives. Relatively tranquil weather is then expected into Thursday and Friday with cool northerly surface flow. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1134 PM CDT Sun Jul 16 2023 Visibilities from smoke will gradually improve from MVFR to VFR tonight as a frontal boundary moves through the state. Expecting showers and thunderstorms to increase in coverage across the south. Thus, have VCTS and VCSH mentions for KDSM and KOTM early Monday morning. Confidence is low for any direct impacts to these terminals, but expect reduced visibilities and low ceilings with any storms that form. Winds will generally be from the north early in the period before becoming light and variable towards the end of the period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Cogil AVIATION...Castillo/Small
Hazardous weather outlook, Jul 16, 8:33 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 833 PM CDT Sun Jul 16 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-180145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 833 PM CDT Sun Jul 16 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A few strong storms are possible, especially central and south, with strong wind gusts and hail the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorm chances exist much of Tuesday with strong to severe storms possible, mainly across the southwest third of the forecast area. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and again Tuesday.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:24 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie, Madison | 51 min |
| Jul 17, 2:01 AM CDT | Special Weather Statement | DMX | Warren | 29 min |
| Jul 17, 2:07 AM CDT | Special Weather Statement | DMX | Cass | 23 min |
| Jul 17, 2:15 AM CDT | Special Weather Statement | DMX | Adair | 30 min |
| Jul 17, 3:04 AM CDT | Special Weather Statement | DMX | Adair | 26 min |
| Jul 17, 4:20 AM CDT | Special Weather Statement | DMX | Carroll | 25 min |
| Jul 17, 4:24 AM CDT | Special Weather Statement | DMX | Adair | 36 min |
| Jul 17, 4:58 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 32 min |
| Jul 17, 5:21 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 39 min |
| Jul 17, 5:32 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 28 min |
| Jul 17, 5:52 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Union | 23 min |
| Jul 17, 6:14 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 31 min |
| Jul 17, 6:39 AM CDT | Special Weather Statement | DMX | Marion | 36 min |
| Jul 17, 6:53 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe, Wapello | 52 min |
| Jul 17, 7:44 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe, Wapello | 46 min |
| Jul 17, 8:24 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 51 min |
| Jul 17, 8:26 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 34 min |
| Jul 17, 8:59 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 46 min |
| Jul 17, 10:05 AM CDT | Special Weather Statement | DMX | Lucas | 25 min |
| Jul 17, 10:34 AM CDT | Special Weather Statement | DMX | Monroe | 26 min |
| Jul 17, 10:56 AM CDT | Special Weather Statement | DMX | Union | 34 min |
| Jul 17, 11:24 AM CDT | Special Weather Statement | DMX | Wapello | 21 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.